Alert archive / Maine / Flash Flood Warnings in 2013

Flash Flood Warning 24, NWS Gray, ME

August 28, 20137 counties in Maine

NWS Gray, ME issued this flash flood warning at Aug 28, 2013, 6:46 PM EDT for 7 counties in Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2013, 6:46 PM EDT (22:46 UTC)
Expired
Aug 28, 2013, 9:45 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Androscoggin County, ME, Franklin County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Somerset County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 81 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 5:20 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 28, 5:20 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
520 PM EDT WED AUG 28 2013

.SYNOPSIS...
A WEAK FRONT WILL DROP SOUTH ACROSS THE AREA TONIGHT AND THURSDAY
BEFORE DISSIPATING. HIGH PRESSURE BUILDS IN BRIEFLY FRIDAY. A
FRONTAL BOUNDARY WILL MOVE INTO THE REGION AND LINGER THROUGH THE
WEEKEND. LOW PRESSURE APPROACHES AND PASSES TO OUR NORTH LATE
MONDAY INTO TUESDAY. A COLD FRONT WILL MOVE THROUGH BY TUESDAY
EVENING.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
520 PM UPDATE: ONLY MINOR TWEAKS TO CLOUD FCST AND TEMPS FOR NEXT
FEW HOURS BASED ON CURRENT OBS DATA. POPS FCST LOOKS GOOD ATTM. NO
OTHER CHNGS NEEDED.

PREV DISC;
THE WEAKENING WEST-EAST SURFACE FRONT...THAT EXTENDED
FROM NORTH OF THE GREAT LAKES TO THE GASPE PENNI SULA AT
18Z...WILL DROP SLOWLY SOUTHWARD TONIGHT AND THURSDAY BEFORE
DISSIPATING. CONVECTION WAS CURRENTLY CONCENTRATED ACROSS NORTHERN
AND WESTERN SECTIONS OF THE FORECAST AREA...AWAY FROM THE MARINE
INFLUENCE AND IN BETTER PROXIMITY TO WEAK UPPER SUPPORT. THE
ACTIVITY WILL DIMINISH WITH LOSS OF HEATING THIS EVENING WITH
HIGHEST POPS FOUND ACROSS NORTHERN SECTIONS. THE SLOW MOVEMENT OF
THE CELLS HAS THE POTENTIAL TO PRODUCE LOCALIZED DRAINAGE FLOODING
FOR THE NEXT FEW HOURS AND HAS BEEN HIGHLIGHTED IN BOTH THE PUBLIC
PRODUCTS AND HWO ACCORDINGLY. EXPECT THE LOW CLOUDS AND FOG
LURKING JUST OFFSHORE ON GOES VISIBLE TO BEGIN WORKING INLAND
TOWARDS DUSK IN THE LIGHT ONSHORE FLOW.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE FOG AND STRATUS SHOULD LIFT DURING THE DAY...BUT STILL A
MOSTLY CLOUDY AND COOLER DAY WITH SCATTERED CONVECTION AS THE
FRONTAL BOUNDARY GRADUALLY DISSIPATES ACROSS THE AREA. ANY
CONVECTION SHOULD END THURSDAY EVENING WITH PARTLY CLOUDY SKIES
AND PATCHY FOG DEVELOPING OVERNIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE MOVES WEST TO EAST OVER THE AREA FRIDAY. A BACK DOOR
FRONT WILL DRIFT INTO NORTHERN SECTIONS WITH SCATTERED SHOWERS IN
THE MOUNTAINS AND FOOTHILLS. SKY COVER SHOULD BE PARTLY SUNNY AHEAD
OF THE FRONT AND ALONG WITH WEST WINDS WILL HELP BOOST HIGH
TEMPERATURES INTO THE LOWER 80S OVER SOUTHERN PORTIONS OF NH AND
MAINE. NORTH OF THE FRONT TEMPERATURES WILL BE IN THE UPPER 70S.
RELATIVE HUMIDITY VALUES WILL BE HIGH.

THE FRONTAL BOUNDARY WILL STAY IN THE VICINITY OVER THE WEEKEND
GRADUALLY BECOMING A WARM FRONT. WEAK...ZONAL UPPER LEVEL FLOW WILL
SLOWLY DEEPEN INTO A TROUGH AS LOW PRESSURE ORGANIZES OVER THE
NORTHERN PLAINS AND THE GREAT LAKES REGION. THIS WILL TRIGGER
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ALONG THE REMAINING
FRONTAL BOUNDARY.

STORMS WILL BE MOSTLY DIURNALLY DRIVEN OVER THE WEEKEND WITH UPPER
LEVEL FORCING CONTRIBUTING TO MORE WIDESPREAD ACTIVITY MONDAY AND
TUESDAY. HIGH TEMPERATURES DURING THIS TIME WILL BE IN THE UPPER 70S
AND LOWER 80S WITH LOWS IN THE UPPER 50S/LOWER 60S. INSTABILITY AND
SHEAR WILL BE BEST ALONG A SHARPENING BAROCLINIC ZONE SUNDAY AND
MONDAY WHICH WILL CONTRIBUTE TO STORM ORGANIZATION.

PW VALUES WILL RANGE FROM 1.70-1.90 INCHES DURING THIS TIME...WHICH
IS AROUND +2 STANDARD DEVIATIONS ABOVE NORMAL AND NEARING THE 99TH
PERCENTILE AT THE HIGH END. GIVEN SLOW STORM MOTIONS AND A STALLED
BOUNDARY WHICH WILL ENHANCE TRAINING OF CELLS...FLOODING WILL BE THE
BIGGEST THREAT.

A COLD FRONT FINALLY MOVES THROUGH TUESDAY...ALLOWING COOLER AND
DRIER AIR TO MOVE EAST. HIGH PRESSURE SHOULD REMAIN IN CONTROL
THROUGH MIDWEEK BEFORE THE NEXT SHORT WAVE ARRIVES.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
.SHORT TERM /THROUGH THURSDAY NIGHT/...LOW CLOUDS AND FOG SPREAD
ONSHORE ALONG THE COAST BY DUSK WITH IFR LIKELY OVERNIGHT.
ELSEWHERE...MVFR IN SHOWERS AND SCT THUNDERSTORMS WITH LCL IFR IN
FOG TONIGHT...IMPROVING TO MVFR THROUGHOUT THURSDAY.

LONG TERM...PERIODS OF MVFR OR LOWER CONDITIONS AT MOST TERMINALS
WITH STRATUS AND FOG EACH MORNING. ALSO LOCALIZED HEAVY SHOWERS
SATURDAY THROUGH MONDAY WILL BRING CEILINGS DOWN TO MVFR LEVELS.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY NIGHT/...OUTSIDE OF VSBY RESTRICTIONS
IN HAZE AND FOG QUIET ON THE WATERS WITH WINDS AND SEAS EXPECTED
TO REMAIN BELOW SMALL CRAFT.

LONG TERM...SEAS MAY INCREASE TO 5 FT OR SO BEGINNING SATURDAY
UNTIL TUESDAY AS LOW PRESSURE PASSES NORTH OF THE WATERS. THERE
MAY BE A FEW GUSTS NEAR 25 KTS FROM BAR HARBOR EASTWARD AND OVER
THE OUTER WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 28, 2:46 PM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT WED AUG 28 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-291900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
246 PM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
THIS AFTERNOON AND EARLY EVENING. SHOWERS AND THUNDERSTORMS WILL
BE SLOW MOVING AND CAPABLE OF HEAVY RAINFALL. LOCALIZED FLOODING
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-291900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
246 PM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 28, 4:19 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
419 PM EDT WED AUG 28 2013

MEZ007-012-NHZ002-004-282115-
NORTHERN CARROLL-NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
419 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY
AND COOS COUNTY THROUGH 515 PM EDT...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM HANOVER TO
5 MILES WEST OF GILEAD...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF BETHEL TO 8 MILES SOUTHEAST OF BERLIN...MOVING SOUTH AT
15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
NEWRY...HANOVER...GILEAD...MILTON...BETHEL...LOCKE MILLS...BRYANT
POND...WEST PARIS...GREENWOOD AND STOWE THROUGH 515 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 40 MPH
CAN BE EXPECTED.

LAT...LON 4427 7047 4411 7107 4445 7114 4456 7073

MLE
Special weather statement, Aug 28, 4:24 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
424 PM EDT WED AUG 28 2013

MEZ009-014-282130-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
424 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 530 PM
EDT...

AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF SOLON...OR
ABOUT 17 MILES NORTH OF SKOWHEGAN...MOVING SOUTHEAST AT 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MOSCOW...BINGHAM...SOLON...EMBDEN...NORTH ANSON...MADISON...ATHENS
AND CORNVILLE THROUGH 530 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED. HEAVY RAINFALL IS EXPECTED AS WELL.

LAT...LON 4483 6944 4474 6985 4504 7001 4511 6978

MLE
Local storm report, Aug 28, 4:48 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
448 PM EDT WED AUG 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     BINGHAM                 45.06N  69.88W
08/28/2013                   SOMERSET           ME   TRAINED SPOTTER

            LARGE TREES DOWN ACROSS RTE 201 BETWEEN BINGHAM AND
            CARATUNK

&&

EVENT NUMBER GYX1300287

MPK
Special weather statement, Aug 28, 5:18 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
518 PM EDT WED AUG 28 2013

MEZ012-019-020-282215-
ANDROSCOGGIN-INTERIOR CUMBERLAND-SOUTHERN OXFORD-
518 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY AND CUMBERLAND COUNTY THROUGH 615 PM EDT...

AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WATERFORD...OR ABOUT 9 MILES NORTH
OF BRIDGTON...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WATERFORD...SWEDEN...STONEHAM...
LOVELL...WEST BRIDGTON...PARIS...NORWAY...SOUTH PARIS...HARRISON AND
OTISFIELD THROUGH 615 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4404 7028 4389 7093 4428 7100 4433 7050

MLE
Special weather statement, Aug 28, 5:46 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
546 PM EDT WED AUG 28 2013

MEZ013-014-021-022-026-282245-
INTERIOR WALDO-KENNEBEC-LINCOLN-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
546 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL IMPACT LINCOLN COUNTY...SOMERSET
COUNTY...FRANKLIN COUNTY...WALDO COUNTY AND KENNEBEC COUNTY THROUGH
645 PM EDT...

AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 4 MILES
NORTHWEST OF TROY TO 4 MILES SOUTH OF MERCER...OR ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF PITTSFIELD TO 10 MILES EAST OF
FARMINGTON...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND STARKS...SMITHFIELD...SKOWHEGAN...
PITTSFIELD...PALMYRA...NORRIDGEWOCK...MERCER...DETROIT...CANAAN AND
BURNHAM THROUGH 645 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4426 6973 4471 7003 4487 6933 4483 6928
      4474 6926 4473 6921 4472 6919 4465 6918
      4467 6908 4449 6886

MLE
Special weather statement, Aug 28, 6:17 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
617 PM EDT WED AUG 28 2013

MEZ012-018-019-NHZ004-006-282315-
INTERIOR CUMBERLAND-INTERIOR YORK-NORTHERN CARROLL-SOUTHERN
CARROLL-SOUTHERN OXFORD-
617 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY...
YORK COUNTY AND CUMBERLAND COUNTY THROUGH 715 PM EDT...

AT 617 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF BROWNFIELD...OR
ABOUT 9 MILES SOUTHEAST OF FRYEBURG...MOVING SOUTH AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DENMARK...
BROWNFIELD...EATON...CONWAY...SEBAGO...HIRAM...EAST SEBAGO...BIG
BASIN...FREEDOM AND WEST BALDWIN THROUGH 715 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4372 7053 4367 7103 4401 7118 4401 7062

MLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:48 PM EDTAreal Flood AdvisoryGYXFranklin, Somerset87 min
Aug 28, 1:25 PM EDTSpecial Weather StatementGYXFranklin65 min
Aug 28, 2:50 PM EDTAreal Flood AdvisoryGYXFranklin, Oxford100 min
Aug 28, 3:17 PM EDTAreal Flood AdvisoryGYXSomerset118 min
Aug 28, 4:02 PM EDTAreal Flood AdvisoryGYXOxford118 min
Aug 28, 4:19 PM EDTSpecial Weather StatementGYXOxford56 min
Aug 28, 4:24 PM EDTSpecial Weather StatementGYXFranklin66 min
Aug 28, 4:39 PM EDTAreal Flood AdvisoryGYXFranklin, Oxford3 hr
Aug 28, 4:55 PM EDTAreal Flood AdvisoryGYXSomerset, Waldo2 hr
Aug 28, 5:08 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Cumberland, Oxford112 min
Aug 28, 5:18 PM EDTSpecial Weather StatementGYXAndroscoggin57 min
Aug 28, 5:46 PM EDTSpecial Weather StatementGYXKennebec, Waldo59 min
Aug 28, 5:59 PM EDTFlash Flood WarningGYXFranklin, Kennebec, Somerset, Waldo2 hr
Aug 28, 6:35 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Franklin, Kennebec, Knox, Lincoln, Sagadahoc and 1 more55 min
Aug 28, 6:56 PM EDTSevere Thunderstorm WarningGYXOxford64 min
Aug 28, 7:03 PM EDTAreal Flood AdvisoryGYXCumberland, Oxford, York117 min
Aug 28, 5:11 PM EDTAreal Flood AdvisoryGYXMerrimack2 hr
Aug 28, 5:46 PM EDTAreal Flood AdvisoryGYXGrafton119 min
Aug 28, 6:17 PM EDTSpecial Weather StatementGYXCarroll58 min
Aug 28, 6:30 PM EDTFlash Flood WarningGYXGrafton4 hr
Aug 28, 7:26 PM EDTSpecial Weather StatementGYXCarroll, Grafton64 min

Nearby

Flash Flood Warnings in Maine, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.